We report the case of a 75-year-old woman who suffered chronic kidney disease with severe nephrotic syndrome (NS) and protein losing gastroenteropathy due to tocilizumab (TCZ), anti-IL-6 receptor monoclonal antibody resistant amyloidosis. The patient was admitted for fever, dyspnea and anasarca. Chest x-ray and computed tomography showed massive pleural effusion. She had past history of rheumatic arthritis treated with methotrexate and TCZ before admission. Presenting symptoms almost consistently involved hypoalbuminemia due to severe NS and protein losing diarrhea, resulting hypovolemia and prerenal acute kidney injury. Due to infectious disease, we could not continue TCZ treatment.
Light microscopic findings of biopsy specimens from gastrointestinal tract revealed Congo red positive staining area, meaning gastrointestinal amyloidosis. Based on these findings, the patient was diagnosed with gastrointestinal and possible renal amyloidosis in chronic kidney disease, resulting protein losing gastroenteropathy and end-stage renal disease.
TCZ is widely used for treatment of secondary (AA) amyloidosis with rheumatic arthritis. However, TCZ resistant renal and gastrointestinal amyloidosis is not a common.
Manuscripts that are Published Ahead of Print have been peer reviewed and accepted for publication by the Editorial Board of the West Indian Medical Journal. They may appear in their original format and may not be copy edited or formatted in the style guide of this Journal. While accepted manuscripts are not yet assigned a volume, issue or page numbers, they can be cited using the DOI and date of e-publication. See our Instructions for Authors on how to properly cite manuscripts at this stage. The contents of the manuscript may change before it is published in its final form. Manuscripts in this section will be removed once they have been issued to a volume and issue, but will still retain the DOI and date of e-publication.